Texas, 2022

Flash Flood and Hail in Texas, April 24, 2022

April 24, 2022 · NWS MAF · 4 events in 1 county or zone

A shortwave trough was moving into New Mexico. There was a Pacific front near the I-20 corridor in West Texas and an intersecting dryline that extended southward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A shortwave trough was moving into New Mexico. There was a Pacific front near the I-20 corridor in West Texas and an intersecting dryline that extended southward. The air was unstable with high wind shear along and east of the dryline. These conditions resulted in showers and thunderstorms that developed near the front and dryline. The showers and thunderstorms produced flash flooding and hail in the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 24, 2:10 AM CST, 7 minutes earlier.

Area forecast discussion, Apr 24, 2:10 AM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
310 AM CDT Sun Apr 24 2022

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.AVIATION...
(06Z TAFS)
Issued at 1207 AM CDT Sun Apr 24 2022

VFR conditions are expected at most terminals through the TAF
period. MAF, INK, and FST are expected to have southeasterly winds
through the first half of the night, before flipping to
northeasterly as a cold front moves through early this morning.
MAF may briefly fall to MVFR with low clouds as the front moves
through. Additionally, an isolated thunderstorm can not be ruled
out at MAF overnight with an additional chance late in the
period, but confidence is too low to add to TAF. Otherwise, other
terminals can expect primarily northerly- northeasterly winds
through the period.

&&

.SHORT TERM...
(Today through Monday afternoon)
Issued at 304 AM CDT Sun Apr 24 2022

A weak Pacific front has retreated back to along the I-20 corridor
and become stationary this morning with an intersecting dryline
extending south near Pecos City. Periodic showers and thunderstorms
have been developing along this stalled boundary early this morning.
A few isolated showers and thunderstorms remain possible along the
stationary front across the eastern Permian Basin through the early
afternoon.

These boundaries hardly move throughout the day Sunday. Additional
thunderstorm development is expected by late afternoon along and
ahead of these boundaries. A few of these thunderstorms may become
strong to severe given moderate shear and instability in the warm
sector. Areas north of the quasi-stationary front will see high
temperatures slightly cooler in the upper 70s and low 80s, while
areas to the south reach the upper 80s. A mid-level shortwave trough
approaches the region from the west late this afternoon. Though this
will mainly pass to the north of the region, this system will help
push an "Arctic" front south and help provide additional forcing for
precipitation. Thunderstorms are expected to become more numerous
overnight, especially along the Lower Trans Pecos. Severe
thunderstorms may continue to be possible, especially earlier in the
evening.

Low temperatures are expected to fall back into the mid 40s
to low 50s for most Monday morning as the "Arctic" front progresses
through the area. Monday, sees the "Arctic" front push through the
remainder of the region. Cloudy skies and strong cold air advection
should result in a chilly day. Most locations struggle to reach into
the low 60s as a result. Additional showers and thunderstorms are
expected along the I-20 corridor and south through the afternoon.
Precipitation will form along and ahead of the advancing cold front
as well as with overrunning moisture behind it. QPF remains fairly
light with most of this activity, but areas that receive heavier
thunderstorms should receive more substantial precipitation.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 304 AM CDT Sun Apr 24 2022

Monday night will have an upper low along MN/Ontario border with a
trough extending southward into W TX with ridge from AZ to MT.  This
ridge will shift east Tuesday crossing the Rockies and moving over
the plains by Wednesday morning.  The next upper trough reaches the
CA coast Thursday and quickly moves inland moving across UT/AZ by
Friday morning then across CO/NM that evening.  On Saturday morning
this trough will swing across the panhandle and into OK/KS.

Will have an E wind Monday night that will continue into Tuesday
before slowly veering around to the SE.  Highs Tuesday in the 70s.
On Wednesday wind will become S again and be brisk over eastern
counties as pressure gradient tightens... 80s return on Wednesday.
On Thursday with the upper ridge staying over the area highs make it
back into the 90s and stay that way through Saturday.

Do have a chance of showers and storms Monday night over the
southern CWA with isolated pops across the south Tuesday morning.
Based on model qpf the rain totals will be light.  The rest of the
forecast looks dry.

&&

.FIRE WEATHER...
Issued at 304 AM CDT Sun Apr 24 2022

With an early morning front moving into the area will have cooler
temperatures over the northern CWA and have a backdoor front move in
during the afternoon.  This will result in a N wind early that
shifts around to the E later in the day.  Will have very dry
conditions over the west with minimum RH down into the single
digits.  The 20ft wind over the Guadalupe and Davis Mountains will
be strong enough when combined with the very dry conditions to
produce elevated to near critical fire wx conditions over the
mountains. Will see local RFTI of 2 to 4.  Have issued a RFD for
this afternoon.  Monday through Wednesday will be down fire wx days.
Next day of concern will be Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               79  51  60  44 /  30  20  20  10
Carlsbad                 82  48  65  43 /   0  10  10  10
Dryden                   92  62  65  54 /  10  40  50  30
Fort Stockton            89  54  58  46 /   0  20  40  20
Guadalupe Pass           77  47  56  43 /   0  10  10  10
Hobbs                    81  45  65  38 /   0  10  10   0
Marfa                    83  44  63  36 /   0  10  20  20
Midland Intl Airport     84  52  61  45 /  10  20  20  10
Odessa                   84  53  61  46 /  10  20  20  10
Wink                     87  51  63  43 /   0  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....72
AVIATION...91
Hazardous weather outlook, Apr 23, 8:55 PM CST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
955 PM CDT Sat Apr 23 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-250300-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
955 PM CDT Sat Apr 23 2022 /855 PM MDT Sat Apr 23 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

There is a slight risk of severe storms this evening, mainly over
the southeast Permian Basin. Any severe storms that do develop will
be accompanied by large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk of severe thunderstorms Sunday and Monday,
mainly over the Western Low Rolling Plains, eastern Permian Basin,
and Lower Trans Pecos.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 24, 1:55 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
255 AM CDT Sun Apr 24 2022

TXZ051>053-240845-
Mitchell TX-Martin TX-Howard TX-
255 AM CDT Sun Apr 24 2022

...A strong thunderstorm will impact portions of southwestern Scurry,
northwestern Mitchell, southeastern Martin and central Howard
Counties through 345 AM CDT...

At 255 AM CDT, Doppler radar was tracking a strong thunderstorm over
Big Spring, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Spring, Stanton, Coahoma, Sand Springs, Lomax, Lake Colorado
City, Lake Colorado City State Park, Westbrook, Big Spring Country
Club, Big Spring McMahon-Wrinkle Airpark, Cuthbert and Elbow.

This includes Interstate 20 between mile markers 158 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3209 10169 3209 10175 3218 10181 3253 10107
      3253 10101 3233 10089
TIME...MOT...LOC 0755Z 244DEG 42KT 3224 10145

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91

The radar

The Midland/Odessa radar (KMAF), 77 km away, was scanning. The volume nearest the first event began at 08:17 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Howard

When
April 24, 2:17 AM CST to 2:22 AM CST
Where
Howard County, 1 mi ESE of Big Spring
Measured
1 in hail
Reported by
Public
Coordinates
32.245, -101.454

Hail, Howard

When
April 24, 3:13 AM CST to 3:18 AM CST
Where
Howard County, 2 mi E of Big Spring
Measured
1 in hail
Reported by
Public
Coordinates
32.250, -101.436

Hail, Howard

When
April 24, 3:30 AM CST to 3:35 AM CST
Where
Howard County, Big Spring
Measured
1.25 in hail
Reported by
Public
Coordinates
32.250, -101.470

Flash Flood, Howard

When
April 24, 3:41 AM CST to 4:50 AM CST
Where
Howard County, 1.27 mi N of Settlers Addition to 1.38 mi NE of Big Spring
Cause
Heavy Rain
Property damage
$200,000
Reported by
Public
Coordinates
32.248, -101.523

Heavy rain fell across Howard County and produced flash flooding in Big Spring. There were multiple reports of homes flooded throughout the city of Big Spring. The cost of damage is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011860, 1011861, 1011862, 1011859.